Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Great Falls, MT

July 22, 2008Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 22, 2008, 4:53 PM MDT for Gallatin County, Madison County, Montana. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 4:53 PM MDT (22:53 UTC)
Expired
Jul 22, 2008, 6:00 PM MDT
In force
67 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Gallatin County, MT, Madison County, MT

The radar

The Great Falls radar (KTFX), 213 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:00 PM MDTHAIL 0.882 W Sheridan, MTSTILL REPORTING HEAVY RAIN
Jul 22, 5:05 PM MDTTSTM WND GST 702 W Sheridan, MT
Jul 22, 5:09 PM MDTTSTM WND DMGEnnis, MTNUMEROUS LARGE TREES DAMAGED OR DOWN
Jul 22, 5:09 PM MDTTSTM WND GST 851 W Ennis, MT
Jul 22, 6:05 PM MDTHAIL 15 W Bozeman, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:00 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3324 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 222253
SVRTFX
MTC031-057-230000-
/O.NEW.KTFX.SV.W.0085.080722T2253Z-080723T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GALLATIN COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF BOZEMAN...
  NORTHERN MADISON COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF SHERIDAN...

* UNTIL 600 PM MDT

* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF SHERIDAN...MOVING EAST AT 48
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  12 MILES NORTH OF ENNIS AROUND 505 PM MDT...
  NEAR BELGRADE AROUND 550 PM MDT...
  NEAR BOZEMAN AROUND 555 PM MDT.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH
THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHWEST MONTANA.

LAT...LON 4554 11227 4595 11095 4558 11083 4557 11085
      4552 11085 4550 11091 4545 11091 4529 11218
TIME...MOT...LOC 2253Z 248DEG 42KT 4547 11198

$$

MPJ
1 follow-up statement
000 
WWUS55 KTFX 222332
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT TUE JUL 22 2008

MTC031-057-230000-
/O.CON.KTFX.SV.W.0085.000000T0000Z-080723T0000Z/
MADISON MT-GALLATIN MT-
530 PM MDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHERN GALLATIN AND NORTHEASTERN MADISON COUNTIES...

AT 530 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM THAT HAD PRODUCED QUARTER SIZE HAIL...AND DESTRUCTIVE 
WINDS UP TO 70 MPH.  THIS STORM WAS LOCATED NEAR NORRIS...OR 22 
MILES NORTHEAST OF VIRGINIA CITY...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALLATIN GATEWAY AND 9 MILES SOUTH OF CHURCH HILL BY 550 PM MDT...
  BOZEMAN HOT SPRINGS AND 9 MILES SOUTH OF BELGRADE BY 555 PM MDT...
  BOZEMAN BY 600 PM MDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHWEST MONTANA.

LAT...LON 4560 11203 4595 11095 4558 11083 4557 11085
      4552 11085 4550 11091 4545 11091 4532 11192
TIME...MOT...LOC 2330Z 254DEG 42KT 4557 11157

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:12 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 22, 3:12 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT TUE JUL 22 2008

.DISCUSSION...

TONIGHT THROUGH THURSDAY...ACTIVE WEATHER PATTERN THIS EVENING AS
A COUPLE OF STRONG SHORT WAVES MOVE OUT AHEAD OF THE UPPER TROF
AND MOVE ACROSS THE AREA. THUNDERSTORMS CONTINUE TO DEVELOP AND
SOME MAY BECOME SEVERE WITH HEAVY RAIN AND LARGE HAIL. CONVECTIVE
ACTIVITY SHOULD END BY MIDNIGHT WITH ISOLATED SHOWERS POSSIBLE
THEREAFTER. ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP WEDNESDAY
AFTERNOON AS THE UPPER TROF AXIS MOVES ACROSS THE AREA. RIDGING
RETURNS TO WESTERN MONTANA THURSDAY BRINGING DRIER AND STABLE
CONDITIONS WITH A FEW LINGERING SHOWERS IN THE EAST. TEMPERATURES
WILL REMAIN NEAR SEASONAL AVERAGES. EMANUEL

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS FORECAST AN UPPER RIDGE
TO DEVELOP OVER THE AREA THURSDAY NIGHT AND CONTINUE OVER THE AREA
INTO FRIDAY. WITH THE UPPER RIDGE APPROACHING THE FORECAST AREA
THURSDAY NIGHT MODELS DO NOT FORECAST PRECIPITATION AND FEELING
CONFIDENT ENOUGH TO REMOVE ITS MENTION FROM THE FORECAST. LATEST
MODEL RUNS ARE ALSO DRY ON FRIDAY BUT PREVIOUS RUNS OF SOME OF THE
MODELS HAD PRECIPITATION SO WILL LEAVE THE SLIGHT CHANCE OF
PRECIPITATION FORECAST FOR SW MT AND THE NW MOUNTAINS. THEREAFTER
MODELS FORECAST SW FLOW ALOFT BUT DIFFER ON DETAILS OF WEAK EMBEDDED
SHORTWAVES. ALTHOUGH LATEST MODEL RUNS ARE MOSTLY DRY AM RELUCTANT
TO DROP THE MENTION OF PRECIPITATION AS IT DOES NOT TAKE MUCH
MOISTURE/LIFT THIS TIME OF YEAR TO GENERATE A FEW THUNDERSTORMS.
ENDED UP MAKING ONLY SOME MINOR CHANGES TO INHERITED CHANCE OF
PRECIPITATION FORECASTS. BLANK

MONDAY AND TUESDAY...LATEST MODELS CONTINUE TO DEPICT A WEST TO
SOUTHWEST FLOW OVER WEST AND CENTRAL MONTANA DURING THIS PERIOD.
MONSOONAL MOISTURE IS EXPECTED TO MOVE IN FROM THE SOUTH AND PROVIDE
A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE SOUTHWEST MOUNTAINS
AND POSSIBLY THE NORTH CENTRAL PLAINS. USED CLIMO POPS THROUGH THE
PERIOD AND KEPT TEMPERATURES NEAR SEASONAL. SAUCIER

&&

.AVIATION...
UPDATED 2110Z.
MAINLY VFR CONDITIONS ARE EXPECTED ACROSS NORTH
CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH WEDNESDAY MORNING.
AN AREA OF CLOUDS AND SHOWERS WILL CONTINUE TO MOVE NORTH ALONG THE
ROCKY MOUNTAIN FRONT THIS AFTERNOON...BRINGING OCCASIONAL MVFR
CONDITIONS TO THE KCTB TERMINAL. A STRONG SHORTWAVE TROUGH WILL ALSO
MOVE NORTHEAST OVER THE AREA...BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE AREA ALONG AND SOUTH OF A LINE FROM KGTF TO
KHVR. SOME STORMS IN THAT AREA MAY PRODUCE HEAVY RAIN AT TIMES...
POSSIBLY LARGE HAIL...AND GUSTY WINDS TO 45 KT. THESE STORMS MAY
ALSO CAUSE OCCASIONAL MVFR CONDITIONS AT THE
KBZN...KHLN...KGTF...AND KLWT TERMINALS. ANY THUNDERSTORMS THAT
DEVELOP ACROSS NORTH CENTRAL MONTANA (INCLUDING THE KCTB AND KHVR
TERMINALS) WILL BE WEAKER WITH LESS THREAT FOR HAIL. THE SHORTWAVE
WILL EXIT THE AREA LATER THIS EVENING AND OVERNIGHT...FOR DECREASING
CLOUDS AND STORMS. BREEZY WESTERLY WINDS WILL ALSO DEVELOP IN THE
WAKE OF THE SYSTEM.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  82  49  81 /  60  20  20  10
CTB  50  78  45  77 /  60  20  20  10
HLN  59  86  55  86 /  50  20  20  10
BZN  53  88  48  88 /  60  20  20  10
WEY  47  77  44  78 /  50  20  20  10
DLN  53  82  48  84 /  40  20  20  10
HVR  58  82  50  81 /  50  10  20  20
LWT  54  80  49  78 /  60  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008-
015-055.

&&

SHORT TERM...EMANUEL
LONG TERM...BLANK/SAUCIER
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 22, 2:49 PM MDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT TUE JUL 22 2008

MTZ008-015-055-231230-
BEAVERHEAD-MADISON-GALLATIN-
249 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
BEAVERHEAD...MADISON...AND GALLATIN COUNTIES UNTIL 9 PM MDT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MONTANA
IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE...WHICH MEANS THEY MAY PRODUCE
HAIL GREATER THAN THE SIZE OF DIMES AND DAMAGING WINDS GREATER
THAN 55 MPH. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO
THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF
DIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>014-044>054-231230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
249 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY ALONG AND SOUTH OF A LINE FROM HELENA TO GREAT
FALLS TO LEWISTOWN. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF
DIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 3:27 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             1 E BOZEMAN             45.68N 111.02W
07/22/2008  E0.75 INCH       GALLATIN           MT   PUBLIC

            ALONG INTERSTATE 90 JUST EAST OF BOZEMAN

&&

WILLIAMSON DC
Local storm report, Jul 22, 4:18 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 W DILLON              45.22N 112.72W
07/22/2008  E1.00 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            VERY HEAVY RAIN AND STRONG WINDS PRECEDED LARGE HAIL

0413 PM     TSTM WND GST     DILLON                  45.22N 112.63W
07/22/2008  E65.00 MPH       BEAVERHEAD         MT   TRAINED SPOTTER

&&

MPJ
Local storm report, Jul 22, 4:48 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DILLON                  45.22N 112.63W
07/22/2008                   BEAVERHEAD         MT   TRAINED SPOTTER

            TREE DOWN ACROSS INTERSTATE 15 OVERPASS

0430 PM     FLASH FLOOD      DILLON                  45.22N 112.63W
07/22/2008                   BEAVERHEAD         MT   TRAINED SPOTTER

            URBAN FLOODING OVER ROADS IN DILLON.

0431 PM     HEAVY RAIN       3 N DILLON              45.26N 112.63W
07/22/2008  M0.61 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            0.61 INCHES RAIN IN 15 MINUTES. LIGHT RAIN CONTINUES.

0431 PM     HEAVY RAIN       SSE DILLON              45.21N 112.63W
07/22/2008  M0.63 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            0.63 INCHES RAIN IN 40 MINUTES.

0435 PM     FLASH FLOOD      DILLON                  45.22N 112.63W
07/22/2008                   BEAVERHEAD         MT   TRAINED SPOTTER

            REPORTS OF STORM RUNOFF THAT IS BUMPER DEEP IN SEVERAL
            ROADS AND STREETS IN TOWN

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:04 PM MDTSevere Thunderstorm WarningTFXGallatin26 min
Jul 22, 3:38 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison67 min
Jul 22, 4:32 PM MDTFlash Flood WarningTFXBeaverhead, Madison118 min
Jul 22, 5:04 PM MDTFlash Flood WarningTFXGallatin, Jefferson, Madison3 hr
Jul 22, 5:59 PM MDTSevere Thunderstorm WarningTFXGallatin48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.